Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 47, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 1:39 AM CDT for Grant County, Seward County, Stevens County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2014, 1:39 AM CDT (06:39 UTC)
- Expired
- Jun 1, 2014, 2:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:15 AM CDT | HAIL 1 | 6 Ene Woods, KS | |
| Jun 1, 2:30 AM CDT | HAIL 1 | 2 E Moscow, KS | |
| Jun 1, 2:35 AM CDT | HAIL 2 | 4 W Cave, KS | HAIL CRACKED THE WINDSHIELD ON A WORK TRUCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS53 KDDC 010639
SVRDDC
KSC067-175-189-010745-
/O.NEW.KDDC.SV.W.0047.140601T0639Z-140601T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
139 AM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 245 AM CDT
* AT 135 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOSCOW...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MOSCOW AND CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3731 10128 3743 10125 3741 10109 3739 10108
3739 10086 3738 10076 3714 10090
TIME...MOT...LOC 0639Z 284DEG 22KT 3735 10121
HAIL...1.00IN
WIND...60MPH
$$
FINCH1 follow-up statement
351
WWUS53 KDDC 010706
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
206 AM CDT SUN JUN 1 2014
KSC067-010716-
/O.CAN.KDDC.SV.W.0047.000000T0000Z-140601T0745Z/
GRANT KS-
206 AM CDT SUN JUN 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3725 10115 3732 10114 3731 10089 3725 10084
3714 10090
TIME...MOT...LOC 0706Z 308DEG 21KT 3724 10106
$$
KSC175-189-010745-
/O.CON.KDDC.SV.W.0047.000000T0000Z-140601T0745Z/
STEVENS KS-SEWARD KS-
206 AM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SEWARD AND EAST CENTRAL STEVENS COUNTIES UNTIL 245 AM CDT...
AT 204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WOODS...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN STEVENS AND WESTERN SEWARD
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3725 10115 3732 10114 3731 10089 3725 10084
3714 10090
TIME...MOT...LOC 0706Z 308DEG 21KT 3724 10106
HAIL...1.00IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:42 AM CDT, 57 minutes earlier.
Area forecast discussion, Jun 1, 12:42 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1242 AM CDT Sun Jun 1 2014 ...Updated for the aviation forecast... .SYNOPSIS... ISSUED AT 333 PM CDT SAT MAY 31 2014 The 12z upper air analysis showed a shortwave trough over the Pacific Northwest into central California while a ridge extended from just east of Hudson Bay into the Ohio Valley. The remains of the old upper low from earlier in the week was spinning over the lower Mississippi Valley. Southwesterly flow aloft extended from southern California into the northern Plains. A weak shortwave trough was slowly moving east over the central High Plains. At the surface, weak moist southeasterly flow was noted across the central Plains as surface pressure slowly deepens in the lee of the Rockies. && .SHORT TERM...(This evening through Sunday) ISSUED AT 333 PM CDT SAT MAY 31 2014 Isolated light rain showers and thunderstorms had developed along the Highway 183/283 corridor this afternoon most likely associated with the weak shortwave moving through the High Plains. The HiRes-ARW model seems to have a pretty good handle on these showers and they should gradually diminish and move out of the area through the late afternoon hours. This model also shows some convection moving off the front range this afternoon and into far western Kansas during the evening hours. Model soundings show the boundary layer becoming nearly saturated over south central Kansas late tonight. While some stratus and mist may possibly develop, the moisture looks fairly shallow. Winds increase through the inversion layer such that I don't think any fog will be an issue. There could be some low stratus developing before sunrise but this should burn off rapidly in the morning. Southerly winds will increase on Sunday as a strong pressure gradient sets up. Winds could approach advisory criteria during the day but it looks marginal enough to preclude a wind advisory. Thunderstorm chances will begin to increase Sunday afternoon over west central and southwest Kansas. A cool front will drop into the central High Plains across eastern Colorado and northwest Kansas during the afternoon. A dryline is expected to develop south along the Colorado/Kansas border. These features will be the focus for thunderstorm development by mid/late afternoon. SBCAPE values increase to around 2000-2500 J/KG. 0-6km bulk shear values increase to around 50 knots during the afternoon which should support supercell thunderstorms with large hail. Low level shear values and LCL heights show a pretty low tornado threat. .LONG TERM...(Sunday night through Saturday) ISSUED AT 309 PM CDT SAT MAY 31 2014 A relatively active pattern is expected for the medium range period with respect to convection in the central plains, and perhaps for the DDC forecast area as well. High probability for thunderstorms, including severe storms, exists Sunday evening as the nose of the incoming upper jet enhances lift and drives an MCS into a highly unstable airmass over central Kansas (strongly supported by the model consensus. The environment suggests relatively high based storms with boundary layer parallel flow making wind/hail the primary threats. As a result we've increased PoPs between 00 and 12 UTC Monday. A weak frontal boundary will push into the area on Monday, providing a period of boundary layer cold advection. Following the NAM temperatures, highs were trimmed slightly. Still highs are forecast to range from mid 80s through the highway K-96 and Interstate 70 areas to the upper 90s in the Red Hills region. Convection is much less obvious for our area on Tuesday and Wednesday. As easterly surface winds develop by Tuesday, more storms are likely to develop in eastern Colorado and spread into west central Kansas. Models are favoring a solution that would keep organized storm farther north across northwest Kansas and Nebraska, and less support of west central Kansas, limiting the eastern extent. Still, a few storms could be supercellular briefly in the far west Monday evening. The upper flow will induce cyclogenesis over the central High Plains on Wednesday, turning winds southerly across the area and drawing in far drier air eastward between highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper jet segment into the desert southwest toward the southern Plains effectively putting sw KS on the cool side of the middle troposphere baroclinic zone and prone to additional chances for thunderstorms even if not severe. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1235 AM CDT SUN JUN 1 2014 There is a fairly active period coming up for this Taf period. Conditions will start out VFR with southeast winds of 10 to 13 knots. A minor short wave was moving through extreme western Kansas as I write, and a dying thunderstorm will be near KGCK by 08Z. High and mid clouds will overspread the Taf sites by 12z, with winds increasing then from the south at 22g33kt. A short wave will enter northern Kansas this afternoon, while a dry line will form in southwestern Kansas. Strong to severe storms will develop after 22z, and could cross any one of the TAFS. Strong winds gusting to 60 knots and large hail to the size of baseballs will be possible with these late afternoon and evening storms. && .FIRE WEATHER... ISSUED AT 333 PM CDT SAT MAY 31 2014 Model soundings show fairly hot, dry and breezy conditions developing behind a dryline on Sunday afternoon. This could result in near Red Flag conditions over far southwest Kansas later Sunday afternoon. Elevated fire weather conditions could also develop on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 90 63 100 / 80 10 10 10 GCK 61 87 63 101 / 70 10 10 10 EHA 61 91 63 99 / 30 10 10 10 LBL 62 93 61 100 / 50 10 10 10 HYS 63 85 63 94 / 80 10 20 20 P28 69 97 68 97 / 60 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Russell AVIATION...Burke FIRE WEATHER...Gerard
Hazardous weather outlook, May 31, 10:48 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1048 AM CDT SAT MAY 31 2014 KSZ030-031-043>046-061>066-074>081-084>090-011100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jun 1, 1:28 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 128 AM CDT SUN JUN 1 2014 KSZ061-062-010715- HAMILTON-KEARNY- 1228 AM MDT SUN JUN 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON AND WESTERN KEARNY COUNTIES... AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF COOLIDGE...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3802 10148 3783 10163 3803 10200 3814 10195 TIME...MOT...LOC 0628Z 295DEG 23KT 3804 10189 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| Jun 1, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 62 min |
| Jun 1, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 1:28 AM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 1, 2:00 AM CDT | Tornado Warning | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 1, 2:21 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| Jun 1, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny | 66 min |
| Jun 1, 2:33 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| Jun 1, 2:54 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 51 min |
| Jun 1, 3:16 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 59 min |
| Jun 1, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jun 1, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 1, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 1, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 65 min |
| Jun 1, 4:34 PM CDT | Tornado Warning | DDC | Grant, Hamilton, Kearny, Stanton | 26 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 66 min |
| Jun 1, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 57 min |
| Jun 1, 6:04 PM CDT | Special Weather Statement | DDC | Ness | 26 min |
| Jun 1, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| Jun 1, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 67 min |
| Jun 1, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| Jun 1, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.